Kansas, 2018Blizzard and High Wind in Kansas, November 25, 2018
November 25, 2018 · NWS GLD · 11 events in 10 counties and zones
A north to south corridor of snow and wind, creating blizzard conditions, developed during the late evening over Northwest Kansas, extending north into Southwest Nebraska. As the night progressed the blizzard conditions expanded across the rest of Northwest Kansas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north to south corridor of snow and wind, creating blizzard conditions, developed during the late evening over Northwest Kansas, extending north into Southwest Nebraska. As the night progressed the blizzard conditions expanded across the rest of Northwest Kansas. The highest snowfall amount of five and a half inches was reported where the corridor of snow first developed, which ran from Bird City and Ludell south to Edson then southeast to Hoxie and Quinter. The snowfall declined to two or three inches to the northeast and southwest. The blizzard conditions ended from northwest to southeast.
In addition to the blizzard conditions, high winds also occurred with this winter storm at Goodland and and Hill City. The peak gust at both locations was 59 MPH. However the peak gust for Goodland occurred eight hours before the blizzard conditions began, due to very strong winds occurring before the snow began.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 24, 11:37 PM CST, 53 minutes earlier.
Area forecast discussion, Nov 24, 11:37 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1037 PM MST Sat Nov 24 2018
.SHORT TERM...(This evening through Sunday night)
Issued at 151 PM MST Sat Nov 24 2018
Across the region this afternoon...skies are mix of mostly cloudy to
sunny as cloud cover ahead of approaching frontal boundary moving
into areas north of Interstate 70...while south of there...sunny.
Temperatures are currently ranging in the mid 50s thru the lower
60s. Winds are currently southerly with strong gusts 30 to 40 mph at
times. Northerly/westerly flow on the other side of the front sits
over central Colorado and will filter into the area this afternoon.
For this afternoon on thru Sunday morning...the region still
expecting to see adverse conditions as a storm system rolls eastward
off the Rockies. Surface low and associated front will work into the
Plains this evening followed by the upper low later tonight. Models
still depict a fast progression with this system. Fropa expected to
occur around the 00z Sunday timeframe...with light rain to fall at
the onset due to above freezing temps...transitioning fairly quickly
to all snow by 06z Sunday. Track of the low south of the CWA
continues to put main snow focus in northern portions of the
CWA...highest totals northeast. Latest guidance continues a 1-4 inch
range for the area w/ lesser amts S and W.
Wind will be the other main issue for the region. Model guidance
still shows strong mixing behind fropa later today w/ a break for a
couple hours then increasing again as upper system support works off
the Rockies. Gusts 55 to 60 mph are still possible for the first
round of high winds...continuing the High Wind warning. More
sustained winds 30-40 mph will persist overnight w/ gusts 50-60 mph.
These winds will occur over the area where the Winter Weather
Advisory was earlier today...replaced by a Blizzard Warning.
Criteria looks to be met at this time from 06z-12z Sunday from west
to east timing with the upper low passage and exiting surface low.
Best blizzard conditions are most probable where highest snow are
located...but can't rule out areas in the 1-2 inch range seeing
reduced visibility due to strong winds. Of concern for the blizzard
conditions will be in Yuma county where only the eastern half of the
county will see enough snow to be affected by expected winds.
For Sunday afternoon/evening...the eastward progression of upper low
and subsequent surface system will allow for a quick clearing from
west to east over the region. Gradient still tight behind exiting
system but does slacken by the evening hours.
For temps...highs Sunday will only reach into the mid and upper 30s
as area snowpack east will limit full sunshine effects. These highs
will be off of lows tonight in the lower to mid 20s. Sunday night
lows will mainly be in the upper teens...aided by clear skies and
fresh snowpack which will increase radiational cooling effects.
.LONG TERM...(Monday through Saturday)
Issued at 137 PM MST Sat Nov 24 2018
The ECMWF begins the week with a trough over the Midwest and a ridge
moving in behind over the western U.S. The ridge de-amplifies as it
moves east. The next big trough moves over land Wednesday night with
almost zonal flow aloft ahead of the trough. The trough begins
entering the central Plains Friday afternoon with an upper level
cutoff low forming Friday night over southern Colorado and New
Mexico. The trough begins lifting to the northeast Saturday morning
over the Texas Panhandle and sits over Oklahoma into central Kansas
by Saturday night.
The GFS and ECMWF have both caught onto a closed surface low
developing over the central to southern Plains throughout the week.
The GFS shows the close low moving along the Kansas/Oklahoma
state line Friday night through Saturday. The ECMWF counters with
the surface low moving northeastward into central Kansas from the
Texas Panhandle Saturday night. With this system will come the
next best chance for rain and snow from Friday afternoon through
Saturday. Where the surface low sets up will affect the snow and
rain chances across the Tri-State region.
High temperatures are expected to steadily decrease throughout the
week from the low 50s to the mid-40s by the end of the week. Low
temperatures in the 20s to low 30s are expected throughout the
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM MST Sat Nov 24 2018
Expecting another round of wind and snow to impact both terminals
during the overnight hours. Latest radar trends in northeast
Colorado support that scenario as well as the latest HRRR runs.
Northwest surface winds will increase to the 20-30kt range during
the overnight hours, with a few hours of blizzard/near blizzard
conditions possible. Snow will wind down by around 12z, but
ceilings will be slow to lift and not expecting a return to VFR
until around 18z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 AM MST /6 AM CST/ Sunday for KSZ001-
013-027-041-042.
Blizzard Warning until 11 AM MST /noon CST/ Sunday for
KSZ001>004-013>016-028-029.
CO...High Wind Warning until 5 AM MST Sunday for COZ090>092.
Blizzard Warning until 11 AM MST Sunday for COZ090.
NE...High Wind Warning until 5 AM MST Sunday for NEZ079.
Blizzard Warning until 11 AM MST /noon CST/ Sunday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...NEWMAN
AVIATION...024Hazardous weather outlook, Nov 24, 1:19 PM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MST Sat Nov 24 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MST Sat Nov 24 2018 /119 PM CST Sat Nov 24 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Blizzard Warning is now in effect and replaces the entire Winter
Weather Advisory. Timing is still in place for the Warning for late
tonight into Sunday morning. 1 to 4 inches of snow with sustained
winds 30 to 40 mph will create dangerous travel conditions. Heavy
snow potential is along/north of Interstate 70 and along/east of
Highway 25.
A High Wind Warning is in effect this afternoon through tonight for
eastern Colorado and portions of northwestern Kansas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Dangerous travel conditions will persist through mid to late Sunday
morning. Conditions will improve Sunday afternoon as the low
pressure system tracks well east of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
In the hours before
Local storm report, Nov 24, 9:11 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM SNOW 20 N PARKS 40.32N 101.67W
11/24/2018 E1.0 INCH DUNDY NE TRAINED SPOTTER
REPORT VIA CALL FROM TRAINED SPOTTER OF
ABOUT 1 INCH OF SNOW ON THE GROUND N OF
PARKS, NE.
&&
JRPLocal storm report, Nov 24, 10:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM SNOW 8 S SAINT FRANCIS 39.66N 101.80W
11/24/2018 E1.0 INCH CHEYENNE KS PUBLIC
PUBLIC REPORTED VIA A COMMENT ON FACEBOOK OF
ABOUT 1 INCH OF SNOW 8 MILES SOUTH OF ST.
FRANCIS, KS ALONG WITH ROUGHLY 4 MILE
VISIBILITY.
&&
JRPLocal storm report, Nov 24, 11:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND GST FIRSTVIEW 38.82N 102.54W
11/24/2018 M66 MPH CHEYENNE CO MESONET
MESONET STATION CO068, FIRSTVIEW.
0447 PM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.29W
11/24/2018 M62 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
0421 PM NON-TSTM WND GST 11 WNW FIRSTVIEW 38.90N 102.70W
11/24/2018 M56 MPH CHEYENNE CO MESONET
MESONET STATION C9626, 10 WNW FIRSTVIEW.
0510 PM NON-TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
11/24/2018 M55 MPH CHEYENNE CO MESONET
MESONET STATION UP723, 3 E FIRSTVIEW.
0800 PM NON-TSTM WND GST LEOTI 38.48N 101.36W
11/24/2018 M53 MPH WICHITA KS MESONET
MESONET STATION F1490, LEOTI.
0625 PM NON-TSTM WND GST 4 W WALLACE 38.92N 101.67W
11/24/2018 M52 MPH WALLACE KS MESONET
MESONET STATION K5WLC, 4 W WALLACE.
0634 PM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
11/24/2018 M52 MPH WALLACE KS MESONET
MESONET STATION C6099, 9 SSE SHARON SPRINGS.
&&
VINCENTLocal storm report, Nov 24, 11:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
11/24/2018 M60 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTBlizzard, Cheyenne
- When
- November 25, 12:30 AM CST to 9:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Zero visibility was reported across the county during the winter storm. Snowfall amounts ranged from close to four inches in the eastern part of the county where the snow first developed, to two inches in the west.
Blizzard, Thomas
- When
- November 25, 1:15 AM CST to 9:45 AM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Visibility ranged from near zero to a quarter mile at Highway 83 and I-70. Snowfall amounts ranged from two to three inches across the county.
Blizzard, Sherman
- When
- November 25, 1:00 AM MST to 8:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Visibility in Goodland less than 100 yards. Snowfall amounts ranged from four inches in the northeast part of the county, to an inch or less over the southwest part of the county.
Blizzard, Logan
- When
- November 25, 2:15 AM CST to 9:45 AM CST
- Where
- Logan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
White-out conditions were reported in Oakley. Snowfall amounts ranged from two inches in Oakley to an inch or less to the southwest.
Blizzard, Norton
- When
- November 25, 2:30 AM CST to 11:30 AM CST
- Where
- Norton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
White-out conditions reported on Highways 383 and 36 across the county. Snowfall amounts ranged from four inches in Norton to close to two inches along the western border.
Blizzard, Rawlins
- When
- November 25, 2:45 AM CST to 9:45 AM CST
- Where
- Rawlins forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Blizzard conditions were reported in Cheyenne and Decatur counties from the same winter storm over Rawlins County. The highest snowfall amount of 4 inches was near Ludell, with two to three inches elsewhere.
Blizzard, Decatur
- When
- November 25, 3:30 AM CST to 11:30 AM CST
- Where
- Decatur forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Blizzard conditions were reported in Oberlin. Snowfall amounts ranged from 3.8 near Traer to two inches at Norcatur.
Blizzard, Gove
- When
- November 25, 3:30 AM CST to 11:30 AM CST
- Where
- Gove forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
White-out conditions were reported at Oakley from the same winter storm over Gove County. Snowfall amounts ranged from four inches near Grinnell to two inches in the southern part of the county.
Blizzard, Sheridan
- When
- November 25, 3:45 AM CST to 11:30 AM CST
- Where
- Sheridan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Visibility was reduced to one or one and a half city blocks in Hoxie. The highest snowfall amount was five and a half inches south of Hoxie, with amounts declining to three inches to the northeast and southwest.
Blizzard, Graham
- When
- November 25, 4:00 AM CST to 11:30 AM CST
- Where
- Graham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Visibility of one city block reported in Hill City. Snowfall amounts were in the three to four inch range.
A peak gust of 59 MPH was reported at the Hill City airport during the blizzard at 6:13 AM CST.
High Wind, Sherman
- When
- November 25, 5:55 PM MST
- Where
- Sherman forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The peak gust was reported at the Goodland airport.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Nebraska, November 25, 20181 death · 11 events
- Blizzard and Winter Weather in Kansas, November 25, 20181 death · 6 events
- Blizzard in Missouri, November 25, 20183 injured · 37 events
- Strong Wind in Kentucky, November 25 to 26, 2018$26,000 · 22 events
- Strong Wind in Arkansas, November 25, 2018$50,000 · 2 events
- Strong Wind in Illinois, November 25 to 26, 2018$19,000 · 19 events
- Blizzard in Kansas, November 25, 201819 events
- Blizzard in Iowa, November 25, 201817 events
- Blizzard and Winter Storm in Kansas, November 25, 2018$3,000 · 61 kt wind · 16 events
- Blizzard and Heavy Snow in Iowa, November 25 to 26, 201815 events
- Blizzard and High Wind in Kansas, November 25, 201854 kt wind · 14 events
- High Surf in Hawaii, November 25 to 28, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791450, 791479, 791478, 791465, 791468, 791476, 791455, 791456, 791477, 791463, 791483.